Thrombolysis for COVID-19-associated bioprosthetic mitral va
Get authentic, real-time news that helps you fight COVID-19 better.
Install PlexusMD App for doctors. It's free.
A 63-year-old woman presented after a syncopal episode and was found unresponsive, hypotensive, and hypoxic requiring mechanical ventilation and vasopressors. She was 8 months post-transcatheter mitral valve-in-valve implantation for severe early mitral bioprosthetic stenosis presumed secondary to bioprosthetic thrombosis, 12?months following surgical mitral and aortic valve replacements. Her history included COVID-19 infection 1?month prior, end-stage renal failure on haemodialysis and atrial fibrillation on apixaban (2.5?mg BID) due to prior warfarin-associated bleeding from calciphylaxis wounds.

Computed tomography (CT) of the chest demonstrated a large thrombus within the mitral bioprosthesis, resulting in near total occlusion of inflow. Due to refractory cardiogenic shock and prohibitive cardiac surgical risk, weight-based intravenous tenecteplase was administered emergently. Transesophageal echocardiography (TEE) performed 30?min post-thrombolytics confirmed a large burden of mitral bioprosthetic thrombosis. Progressive reduction in thrombus burden was seen during TEE, with near complete resolution 90?min post-thrombolysis. A repeat CT chest 2?days later confirmed persistent resolution of thrombus.

This case illustrates the hazard of recurrent bioprosthetic valve thrombosis in patients undergoing valve-in-valve implantation. Furthermore, it demonstrates the rapid efficacy of thrombolytic therapy, underscoring its role in the management of acute bioprosthetic valve thrombosis when surgery is delayed or not feasible. Authors hypothesize that the prothrombotic milieu of recent COVID-19 infection may have triggered acute valve thrombosis, and note that chronic anticoagulation with renal dose-adjusted apixaban was not adequately protective. Hence, long-term warfarin with anti-platelet therapy was initiated prior to hospital discharge.

Source: https://academic.oup.com/eurheartj/advance-article/doi/10.1093/eurheartj/ehab333/6296967?rss=1
Like
Comment
Share